Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 47, NWS Columbia, SC

May 11, 2008Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2008, 4:00 AM EDT for Aiken County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2008, 4:00 AM EDT (08:00 UTC)
Expired
May 11, 2008, 4:45 AM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:37 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2775 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:37 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 11, 1:37 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
137 AM EDT SUN MAY 11 2008

.SYNOPSIS...

A WEAK COLD FRONT FROM THE NE, WILL DRIFT TO THE SOUTH, AND STALL
OUT OVER SOUTHERN SOUTH CAROLINA AND EAST CENTRAL GEORGIA TONIGHT,
THEN MOVE BACK NORTH AS A WARM FRONT SUNDAY MORNING. A STRONG COLD
FRONT WILL MOVE EAST ACROSS THE AREA BY EARLY EVENING. HIGH PRESSURE
WILL BRING DRIER AND COOLER CONDITIONS MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

REGIONAL RADAR SHOWING LITTLE OVER THE FORECAST ARE RIGHT NOW
AFTER AN ACTIVE AFTERNOON AND EARLY EVENING. HOWEVER...CONVECTION
IS EXPECTED TO DEVELOP AND LIFT NORTH INTO THE CENTRAL SAVANNAH
RIVER AREA AFTER MIDNIGHT TOWARDS 06Z...AND SPC HAS ISSUED A
TORNADO WATCH COVERING OUR SOUTHERN COUNTIES UNTIL 5 AM. HAVE
ADJUSTED POPS TO ACCOUNT FOR LACK OF PRECIPITATION CURRENTLY AND
GRADUALLY INCREASE POPS OVERNIGHT FROM SOUTHWEST TO NORTHEAST.

ALSO ADJUSTED OVERNIGHT LOWS...MAINLY ACROSS THE CENTRAL AND
SOUTHERN FORECAST AREA WHERE DEWPOINTS REMAIN IN THE MID TO UPPER
60S. A BACKDOOR COLD FRONT IS CURRENTLY SITUATED FROM NEAR ILM TO
CLT AND WILL TRY TO PUSH INTO THE MIDLANDS OVERNIGHT. THIS
BOUNDARY WILL BE A KEY FACTOR IN WHERE CONVECTION EVENTUALLY
DEVELOPS AND TRACKS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

ON SUN...BOTH NAM/GFS INDICATE THAT BOUNDARY WILL BEGIN TO MOVE
NWD DURING THE MID MORNING/EARLY AFTERNOON HOURS. MODELS ARE
INDICATING THAT AIRMASS ACROSS THE AREA WILL BECOME INCREASINGLY
UNSTABLE FROM S TO N THROUGH THE MID MORNING/AFTERNOON PERIOD.
WIND PROFILE/HELICITY VALUES INDICATE POTENTIAL FOR SUPERCELL
STORMS AND POTENTIAL FOR TORNADOES EXIST. THREAT WILL BE HIGHEST
ACROSS THE CSRA REGION EARLY SUNDAY THEN SPREAD NWD TO THE CNTRL
MIDLANDS BY MID MORNING AND THEN EARLY AFTERNOON FOR THE REMAINDER
OF THE AREA. GUIDANCE AND LOCAL POPS/TEMPS REASONABLY CLOSE AND
HAVE STAYED NEAR CONSENSUS THROUGH THE PERIOD.

CLOSED LOW ACROSS THE OH RIVER VALLEY AND ASSOCIATED LOW/FRONTAL
SYSTEM WILL CONTINUE TO MOVE ESEWD ACROSS THE MID ATLANTIC REGION
SUN NIGHT/MON. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION
LATE MON INTO MON NIGHT. NICE PRESSURE GRADIENT ACROSS THE AREA ON
MON...EXPECT A LAKE WIND ADVISORY WILL BE NEEDED FOR THE AREA.
GUIDANCE AND LOCAL NUMBERS SIMILAR AND WILL STAY CLOSE TO
CONSENSUS THROUGH THE PERIOD.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

MID/UPPER RIDGE BEGINS TO BUILD OVER AREA BY TUESDAY. THIS
CONTINUES THROUGH EARLY WEDNESDAY. IT WILL BE A LITTLE COOLER
TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S. MID/UPPER FLOW BECOMES
MORE W/SW BY THE END OF THE PERIOD. AT THE SURFACE...HIGH MOVES
EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM
THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WILL
INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND
PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE
SOUTH.

|&&

.AVIATION /06Z SUNDAY THROUGH FRIDAY/...
STATIONARY FRONT ACROSS THE SOUTHERN MIDLANDS WILL BE A FOCUS FOR
CONVECTION THROUGH MOST OF THE TAF PERIOD. MESOSCALE CONVECTIVE
SYSTEM OVER NORTHERN MISSISSIPPI/ALABAMA AT 06Z MOVING EAST TOWARD
GEORGIA AND THE CAROLINAS. MODERATE RISK OF SEVERE THUNDERSTORMS
AFTER 12Z. MODELS SHOW ISENTROPIC LIFT DEVELOPING TOWARD MORNING
ALONG FRONTAL BOUNDARY. SO AFTER A BREAK EARLY TONIGHT...SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP TOWARD MORNING...MAINLY IN THE CSRA
THEN SPREAD NORTH TOWARD KCAE. A COLD FRONT WILL APPROACH THE REGION
FROM THE WEST DURING THE MORNING AND MOVE THROUGH IN THE AFTERNOON.
SOUNDING ANALYSIS INDICATES STRONG SHEAR AND STRONG INSTABILITY
AHEAD OF THE COLD FRONT. THEREFORE...RISK OF SEVERE THUNDERSTORMS
APPEARS MODERATE. WITH MOISTURE FLUX SHIFTING EAST EARLY IN THE
AFTERNOON...THINKING NOW IS THAT MAIN THREAT OF SEVERE THUNDERSTORMS
MAY BE DURING THE MORNING...AND NOT LATE IN THE AFTERNOON AS COLD
FRONT MOVES THROUGH. MIXING AHEAD OF FRONT WILL RESULT IN STRONG
SOUTHWEST WINDS THROUGH THE AFTERNOON WITH GUSTS TO NEAR 30 KTS
POSSIBLE. WILL FORECAST A PERIOD OF MVFR IN THE MORNING DUE TO WARM
FRONT IN THE AREA AND INCREASING LOW LEVEL MOISTURE...BUT ONCE
MIXING DEVELOPS EXPECT CEILINGS TO RISE. COULD SEE BRIEF IFR
CONDITIONS IN ANY THUNDERSTORMS THOUGH.

OUTLOOK...MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF
THE WEST BEHIND THE FRONT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

AVIATION...10
Hazardous weather outlook, May 10, 10:25 PM EDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1025 PM EDT SAT MAY 10 2008

SCZ015-016-018-020>022-025>031-035>038-041-120230-
LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
1025 PM EDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT
SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
TONIGHT ALONG A WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES ARE POSSIBLE TOWARD MORNING...ESPCIALLY ACROSS
THE SOUTHERN MIDLANDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GAZ040-063>065-077-120230-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
1025 PM EDT SAT MAY 10 2008

...TORNADO WATCH 302 IN EFFECT UNTIL 5 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG A WARM
FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE
POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND
GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD
OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 3:49 AM EDTSevere Thunderstorm WarningCAEEdgefield26 min
May 11, 3:54 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more40 hr
May 11, 3:55 AM EDTTornado WarningCAEEdgefield20 min
May 11, 4:18 AM EDTTornado WarningCAEAiken, Edgefield, Saluda27 min
May 11, 4:45 AM EDTSevere Thunderstorm WarningCAEOrangeburg15 min
May 11, 5:13 AM EDTTornado WarningCAEAiken, Edgefield, Saluda32 min
May 11, 5:57 AM EDTTornado WarningCAEAiken, Lexington18 min
May 10, 8:33 PM EDTSevere Thunderstorm WarningCAEBurke36 min
May 11, 4:57 AM EDTSevere Thunderstorm WarningCAELincoln18 min
May 11, 7:04 AM EDTSevere Thunderstorm WarningCAEBurke71 min
May 11, 7:15 AM EDTTornado WarningCAEBurke30 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.